Annular Elastolytic Giant Cell Granuloma Successfully Treated With Adalimumab Subsequently Complicated by Drug-Induced Lupus

February 2017 | Volume 16 | Issue 2 | Case Report | 169 | Copyright © 2017

Adele Haimovic MD, Hideko Kamino MD, and David E. Cohen MD MPH

The Ronald O. Perelman Department of Dermatology, New York University School of Medicine New York, NY

Abstract

We report a 51-year-old female with a 3-year history of recalcitrant annular elastolytic giant cell granuloma (AEGCG) who was effectively treated with the anti-tumor necrosis factor (TNF)-alpha antibody, adalimumab. Her disease was refractory to topical glucocorticoids, intralesional glucocorticoids, narrow-band ultraviolet light (UV)-B phototherapy and cyclosporine. During her treatment with adalimumab she developed a positive anti-nuclear-antibody and double-stranded-DNA antibody and her treatment was terminated. Our findings suggest that adalimumab is an efficacious therapeutic alternative for the treatment of annular elastolytic giant cell granuloma unresponsive to standard therapies, however drug-induced lupus is a potential side effect that clinicians must be cognizant of. To our knowledge, this is the first time adalimumab has successfully been used in the treatment of AEGCG.

J Drugs Dermatol. 2017;16(2):169-171.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 51-year-old female was referred to our institution with a 3-year history of pruritic annular plaques on the dorsal hands. Prior to presentation she carried a diagnosis of granuloma annulare and was treated with liquid nitrogen, intense pulsed light, topical and intralesional corticosteroids without improvement.On clinical examination, there were multiple indurated annular and serpiginous non-scaly plaques with central clearing on the dorsal hands and chest (Figure 1A). A biopsy revealed a plaque-like infiltrate consisting of multinucleated histiocytes with elastophagocytosis corroborated by an Elastic-Van Gieson stain (Figures 2A and 2B). These clinical and histopathologic findings are consistent with Annular elastolytic giant cell granuloma (AEGCG).Despite regular application of sunscreen, and a trial of cyclosporine, 3.3mg/kg for 2 months, her disease continued to worsen. Adalimumab (Humira, Abbott Labs, Chicago, IL), 80 mg, was administered to our patient subcutaneously followed by 40 mg subcutaneously every other week. By week 4 there were no new lesions and the existing lesions were thinner. By week 12 there was near complete regression of the papules on the chest and a marked decrease in induration of the hand lesions (Figure 1B).After 8 months of successful treatment with adalimumab, laboratory investigation provoked by joint complaints revealed a newly positive anti-nuclear-antibody (1:80 homogenous pattern) and double-stranded-DNA antibody (13 units/mL). Direct immunofluorescence from her left upper buttock demonstrated weak to moderately intense linear deposits of IgG and significant granular deposits of IgM along the dermal-epidermal junction. Her adalimumab was discontinued and the lesions recurred within one month.

DISCUSSION

AEGCG is an uncommon granulomatous skin disease first described by O’Brien in 1975 as actinic granuloma.1 It is characterized by erythematous papules and plaques that progress to annular lesions with raised borders and central atrophy,2 in sun-exposed skin. Histological analysis of an AEGCG lesion reveals elastophagocytosis, a granulomatous infiltrate of foreign-body giant cells that have engulfed fragments of elastic fibers, and little to no elastotic material centrally.The pathogenesis of AEGCG remains controversial. The most widely accepted theory suggests that solar radiation leads to actinic elastolysis causing the damaged elastic fibers to become antigenic, triggering an autoimmune response. The cell-mediated immune reaction against actinically degenerate elastic tissues may lead to granuloma formation.1,3 There remains a debate as to whether AEGCG is a distinct clinicopathological entity or a variant of granuloma annulare in sun-damaged skin.Therapy for AEGCG is challenging and response to current treatment is often unsatisfactory. Patients are advised to avoid sun exposure and to apply UVA/UVB sunscreen daily.4 Topical and intralesional glucocorticoids often yield little to no improvement or recurrence after discontinuation of treatment.4 Treatment

↑ back to top


Related Articles